Minnesota, 2020

Hail in Minnesota, August 30, 2020

August 30, 2020 · NWS FSD · 2 events in 1 county or zone

An elevated mixed layer and strong surface heating enhanced MLCAPE to 2500-3500 J/kg, with a DCAPE reservoir of up to 1500 J/kg just ahead of an advancing cold front. Storms remained most organized west of the James River in the early evening, where deep-layer shear was maximized at 30-40 knots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$3,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

An elevated mixed layer and strong surface heating enhanced MLCAPE to 2500-3500 J/kg, with a DCAPE reservoir of up to 1500 J/kg just ahead of an advancing cold front. Storms remained most organized west of the James River in the early evening, where deep-layer shear was maximized at 30-40 knots. After weakening in eastern South Dakota, an isolated severe storm redeveloped in southwest Minnesota with large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 30, 5:31 PM CST, 4 hours 30 minutes earlier.

Area forecast discussion, Aug 30, 5:31 PM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
631 PM CDT Sun Aug 30 2020

.SHORT TERM...(This Evening through Monday)
Issued at 247 PM CDT Sun Aug 30 2020

Main focus is on tonight's severe weather risk. Most CAMs and recent
HRRR runs support clustered multicell and supercell (some strong to
severe) storms developing in central SD early this evening. This
occurs just ahead of the approaching cold front moving into central
and eastern SD early this evening. An elevated mixed layer evident
on water vapor imagery across central and eastern SD has prompted
development of very steep mid and low level lapse rates, MLCAPE of
2500-3500 J/kg, and DCAPE of 1000-1600 J/kg over central SD. Surface
observations show low level moisture pooling ahead of the front with
dew points in the mid 60s and temperatures in the 80s, combined with
mainly southeast surface winds. Nice low level curvature is evident
on model hodographs near KHON, aided by low level jet influence.
These combined ingredients favor a threat for large hail exceeding
golf ball size, damaging wind gusts of up to 70 mph, and a tornado
or two being possible with the strongest storms tonight.

Model soundings and cumulus field development suggest storm
initiation as the cap breaks somewhere in the 4-7 pm window roughly
along axis from Aberdeen to Chamberlain. 0-6km bulk shear of 30-40
kts should allow for organized storms to persist, with modest mid
level winds prompting a tendency for storms to cluster together.
Most model guidance supports the main severe weather threat
remaining north of I-90 through around 10 pm tonight and storms
mostly being east of I-29 by midnight. Isolated showers and storms
are still possible along and south of I-90, but are favored to
have lesser coverage.

Along with and behind the front, expect winds to turn northerly and
become gusty. Additional showers and isolated storms are possible
behind the front as well, although severe weather threat is negated
with this activity. Did keep rain chances in overnight for much of
the region for this potential.

Much drier and cooler air moves in immediately behind the front as
an upper longwave trough digs into the region. Expect lows to fall
into the 50s tonight, coolest in central SD further west where skies
begin to clear and the driest air moves in soonest. Dry surface high
pressure moves in for Monday, bringing cooler high temperatures in
the 70s to near 80 degrees and light and variable winds.

.LONG TERM...(Monday Night through Sunday)
Issued at 247 PM CDT Sun Aug 30 2020

Unfortunately little to no relief is ahead for those wanting rain in
the upcoming work week. For Monday night through early Wednesday,
several rain-making disturbances are poised to track south of the
immediate region. With an upper trough axis in the vicinity and
drier northwest flow aloft, drier weather with near seasonal
temperatures prevails during this period.

On Wednesday, a disturbance to our north should bring a period of
warm air advection and warmer weather again with highs approaching
90 degrees. While this disturbance looks to bring a front through
the region by Thursday, Gulf moisture is mostly blocked by a system
to the south yielding mainly dry weather. The bigger impact mid
week, other than a period of hotter summery weather, looks to be
periods of breezy winds from a tighter surface pressure gradient.

Late week, there is little change to the weather pattern with drier
weather and generally seasonal temperatures persisting, but there is
some low confidence chance of more widespread rain with a late
weekend system.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 631 PM CDT Sun Aug 30 2020

Scattered thunderstorms will move east across the forecast area
through the first 1/2 of this TAF period. Have attempted to
pinpoint some favored time frames for impacts of convective
activity at TAF locations, though timing comes with increased
uncertainty as we approach the I-29 corridor late evening into the
overnight hours.

Cold front and associated upper wave triggering the storms will
be followed by gusty north-northwest winds for several hours
during the pre-dawn to mid-morning hours, with gusts occasionally
topping 25kt. Winds gradually subside through the remainder of the
day.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...BP
LONG TERM...BP
AVIATION...JH
Hazardous weather outlook, Aug 30, 8:58 PM CST, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
958 PM CDT Sun Aug 30 2020

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-010300-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
958 PM CDT Sun Aug 30 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Tonight.

A few thunderstorms will linger tonight, mainly north of Interstate
90. Severe weather is no longer expected with these storms, though
brief heavy rain and small hail will be possible.

Northerly winds will increase for a few hours behind a cold front.
Occasional gusts of 35 to 45 mph will be possible, especially in
areas west of Interstate 29.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 30, 6:36 PM CST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
736 PM CDT SUN AUG 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     TORNADO          2 E VIRGIL              44.29N 98.39W
08/30/2020                   BEADLE             SD   LAW ENFORCEMENT

            TORNADO REPORTED BY DEPUTY POSITIONED NEAR
            THE INTERSECTION OF 214TH ST/397TH AVE
            LOOKING WEST.

&&
Local storm report, Aug 30, 7:04 PM CST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
804 PM CDT SUN AUG 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     HAIL             13 W WESSINGTON SPRINGS 44.05N 98.82W
08/30/2020  E1.25 INCH       JERAULD            SD   PUBLIC

&&
Local storm report, Aug 30, 7:05 PM CST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
805 PM CDT SUN AUG 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     HAIL             13 W WESSINGTON SPRINGS 44.05N 98.82W
08/30/2020  E1.25 INCH       JERAULD            SD   PUBLIC

            CORRECTS PREVIOUS HAIL REPORT FROM 13 W
            WESSINGTON SPRINGS.

&&
Local storm report, Aug 30, 8:22 PM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
922 PM CDT SUN AUG 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 PM     NON-TSTM WND GST 1 S KIMBALL             43.74N 98.96W
08/30/2020  M50 MPH          BRULE              SD   MESONET

            MESONET STATION 25 SD RWIS KIMBALL.

&&
Local storm report, Aug 30, 8:45 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
945 PM CDT SUN AUG 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     HEAVY RAIN       2 SE WESSINGTON         44.43N 98.67W
08/30/2020  M0.96 INCH       BEADLE             SD   PUBLIC

            RAIN FELL IN 45 MINUTES.

&&
Local storm report, Aug 30, 8:51 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
951 PM CDT SUN AUG 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             5 NE CHAMBERLAIN        43.86N 99.25W
08/30/2020  E1.00 INCH       BRULE              SD   PUBLIC

0714 PM     HEAVY RAIN       2 SE WESSINGTON         44.43N 98.67W
08/30/2020  M0.96 INCH       BEADLE             SD   PUBLIC

            RAIN FELL IN 45 MINUTES.

0717 PM     TORNADO          2 E VIRGIL              44.29N 98.39W
08/30/2020                   BEADLE             SD   LAW ENFORCEMENT

            TORNADO REPORTED BY DEPUTY POSITIONED NEAR
            THE INTERSECTION OF 214TH ST/397TH AVE
            LOOKING WEST.

0729 PM     HAIL             13 W WESSINGTON SPRINGS 44.05N 98.82W
08/30/2020  E1.25 INCH       JERAULD            SD   PUBLIC

            CORRECTS PREVIOUS HAIL REPORT FROM 13 W
            WESSINGTON SPRINGS.

0856 PM     NON-TSTM WND GST 1 S KIMBALL             43.74N 98.96W
08/30/2020  M50 MPH          BRULE              SD   MESONET

            MESONET STATION 25 SD RWIS KIMBALL.

&&

The radar

The Sioux Falls radar (KFSD), 85 km away, was scanning. The volume nearest the first event began at 04:01 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Murray

When
August 30, 10:01 PM CST to 10:03 PM CST
Where
Murray County, Iona
Measured
1.5 in hail
Reported by
Public
Coordinates
43.920, -95.780

Hail, Murray

When
August 30, 10:06 PM CST to 10:08 PM CST
Where
Murray County, 1.64 mi WNW of Avoca
Measured
1 in hail
Crop damage
$3,000
Reported by
Public
Coordinates
43.960, -95.700

Most of the hail was nickel sized, but a few stones were as large as quarters. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917201, 917202.